Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 32, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 19, 2019, 5:50 PM EDT for Elkhart County, Saint Joseph County, Indiana. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2019, 5:50 PM EDT (21:50 UTC)
- Expired
- May 19, 2019, 6:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elkhart County, IN, Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 30 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:03 PM EDT | HAIL 0.7 | 2 Nne Wakarusa, IN | ESTIMATED 55 MPH WINDS. |
| May 19, 6:07 PM EDT | HAIL 1 | 1 S Dunlap, IN | REPORTED VIA SOCIAL MEDIA. |
| May 19, 6:08 PM EDT | TSTM WND DMG | 3 Nnw Southwest, IN | MULTIPLE LARGE BRANCHES SNAPPED. POWER LINES ON ROAD. TRAMPOLINE BLOWN ACROSS STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 4:26 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
717
WUUS53 KIWX 192150
SVRIWX
INC039-141-192230-
/O.NEW.KIWX.SV.W.0032.190519T2150Z-190519T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
550 PM EDT Sun May 19 2019
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Central Elkhart County in north central Indiana...
East central St. Joseph County in north central Indiana...
* Until 630 PM EDT.
* At 550 PM EDT, a severe thunderstorm was located over Wakarusa, or
7 miles northwest of Nappanee, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Elkhart, Goshen, Dunlap, Middlebury, Wakarusa, Bristol, Jimtown and
Southwest.
This includes Interstate 80 in Indiana between mile markers 95 and
99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4162 8565 4162 8566 4148 8607 4148 8611
4156 8617 4176 8587
TIME...MOT...LOC 2150Z 241DEG 34KT 4155 8605
HAIL...0.75IN
WIND...60MPH
$$
Brown2 follow-up statements
920
WWUS53 KIWX 192205
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
605 PM EDT Sun May 19 2019
INC141-192214-
/O.CAN.KIWX.SV.W.0032.000000T0000Z-190519T2230Z/
St. Joseph IN-
605 PM EDT Sun May 19 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ST. JOSEPH COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and northeastern Indiana...and southwestern Michigan.
LAT...LON 4162 8565 4162 8566 4153 8592 4155 8596
4159 8602 4176 8587
TIME...MOT...LOC 2204Z 241DEG 34KT 4161 8589
$$
INC039-192230-
/O.CON.KIWX.SV.W.0032.000000T0000Z-190519T2230Z/
Elkhart IN-
605 PM EDT Sun May 19 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CENTRAL ELKHART COUNTY...
At 604 PM EDT, a severe thunderstorm was located over Dunlap, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and dime sized hail.
SOURCE...Trained weather spotters reported dime sized hail near
Wakarusa around 600 PM EDT.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Elkhart, Goshen, Dunlap, Middlebury and Bristol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4162 8565 4162 8566 4153 8592 4155 8596
4159 8602 4176 8587
TIME...MOT...LOC 2204Z 241DEG 34KT 4161 8589
HAIL...<.75IN
WIND...60MPH
$$
Brown247
WWUS53 KIWX 192214
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
614 PM EDT Sun May 19 2019
INC039-192230-
/O.CON.KIWX.SV.W.0032.000000T0000Z-190519T2230Z/
Elkhart IN-
614 PM EDT Sun May 19 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CENTRAL ELKHART COUNTY...
At 613 PM EDT, a severe thunderstorm was located near Middlebury, or
near Goshen, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters reported dime sized hail near
Wakarusa around 600 PM EDT.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Goshen, Dunlap, Middlebury and Bristol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4162 8565 4162 8566 4156 8584 4159 8588
4165 8590 4173 8583
TIME...MOT...LOC 2213Z 241DEG 34KT 4166 8578
HAIL...<.75IN
WIND...60MPH
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:22 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 19, 3:22 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 322 PM EDT Sun May 19 2019 .SYNOPSIS... Issued at 108 PM EDT Sun May 19 2019 Breezy conditions with the slight risk for severe thunderstorms continue to be the weather story through today. The primary hazard with any severe storm is damaging wind gusts. A cold front will pass through behind these storms, sending overnight lows into the mid 40s to near 50 degrees. It will be notably cooler on Monday with highs shy of 60 degrees. Looking ahead, the next opportunity for rain is Tuesday night. && .SHORT TERM...(This Evening through Monday) Issued at 309 PM EDT Sun May 19 2019 First round of convection has moved over the area and is starting to move off to the east with time. While there has been a few embedded enhanced echos the main impacts have been periods of heavy rain and a few wind gusts into the 40mph range. Weak updraft strength with this first round have been easily sheared apart. Clearing line of clouds is quickly encroaching into the far western counties. This should result in a quick jump in temps of 3-5 degrees. Looking across eastern IL, dewpoints have remained in the mid-60s as temperatures have risen into the mid-70s. Further south and west into southern IL, lower dewpoints in the upper 50s have been able to mix to the surface. Ongoing convection across southeastern IL developed on the intersection of these dewpoints. This development also correlate with the left exit region of a jet rounding the base of the upper trough. Trajectory of this jet region would bring it across our western/central zones over the next few hours. This, coupled with any destabilization from the clearing line, will help to support renewed/reinvigorate convection. Radar VAD profiles across IL show mostly unidirectional flow within this area of developing/ongoing convection. Will have to watch influence of the clearing line as the KIWX VAD profile does show some veering in the lowest 1000m. If this veering persists despite mixing, then a non-zero chance for a tornado would exist. Greater confidence is with a quick jump in temperatures, low level mixing, and VAD winds quickly becoming unidirectional. Primary hazard with storms remains damaging wind. As mentioned above, strongly sheared storms are unlikely to result in much of a large hail risk. Front starts to push into the area late this afternoon/early evening. There is a window where the lifting jet exit region and the front overlap to strengthen convection. The best area for this overlapping would be along and north of I-80. This is well reflected in the HRRR with a progressive line of convection. This line moves across the northern zones before exiting around 03Z. && .LONG TERM...(Monday Night through Sunday) Issued at 309 PM EDT Sun May 19 2019 Focus of the forecast is on the near term, but the general theme for the remainder of the forecast remains unchanged. Dry and cool conditions Monday into Tuesday, next chance for precipitation Tuesday night/Wednesday, warmer Thurs and Friday. Location of the building sub-tropical high over the southeastern US will dictate if Thurs/Fri have chances for precip. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 108 PM EDT Sun May 19 2019 Pre-frontal rain showers with ceilings near/at MVFR criteria will impact the terminals to start off the TAF period. Gusty winds to about 30 knots remain in play as the low-level jet continues to near the area. The best chance for thunderstorms is outlined in the TEMPO groups; through FWA remains more likely to have a thunderstorm compared to SBN. After thunderstorms along the cold front pass through, VFR conditions can be expected until a secondary cold front drops south near 12z, brining MVFR ceilings back to the terminals. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until noon EDT Monday for LMZ043-046. && SYNOPSIS...Brown SHORT TERM...CM LONG TERM...CM AVIATION...Brown Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 19, 4:31 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 431 PM EDT Sun May 19 2019 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-202045- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale- 431 PM EDT Sun May 19 2019 /331 PM CDT Sun May 19 2019/ ...SEVERE THUNDERSTORM WATCH 194 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms will spread from west to east this afternoon and into the late evening hours. These storms are expected to become severe and be capable of producing damaging winds and locally heavy rainfall. The additional rainfall may cause some flooding of urban areas and rises on creeks, streams and rivers. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Tuesday night and Wednesday; however, the storms are not expected to become severe. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ001-002-004-005-015-016-024-025-202045- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 431 PM EDT Sun May 19 2019 This Hazardous Weather Outlook is for northwest Ohio. .DAY ONE...Tonight. Another round of thunderstorms will spread from west to east this afternoon and into the late evening hours. These storms could become strong to severe and be capable of producing damaging winds and locally heavy rainfall. The additional rainfall may cause some flooding of urban areas and rises on creeks, streams and rivers. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Tuesday night and Wednesday; however, the storms are not expected to become severe. SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ043-046-202045- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 431 PM EDT Sun May 19 2019 ...SEVERE THUNDERSTORM WATCH 194 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms are expected this afternoon and evening which can produce very strong winds. In addition, a small craft advisory is in effect through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A small craft advisory is in effect through Monday morning.
In the hours before
Local storm report, May 19, 5:20 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 1 E LA PORTE 41.61N 86.69W
05/19/2019 LA PORTE IN TRAINED SPOTTER
TREES UPROOTED OR SNAPPED. ROOF BLOWN OFF.
&&
GHLocal storm report, May 19, 5:25 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 1 E BERTRAND 41.77N 86.25W
05/19/2019 E0.25 INCH BERRIEN MI TRAINED SPOTTER
MPING REPORT.
&&
MSLLocal storm report, May 19, 5:27 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
527 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HEAVY RAIN VAN WERT 40.87N 84.58W
05/19/2019 M1.15 INCH VAN WERT OH EMERGENCY MNGR
TOTAL FROM FIRST ROUND OF RAIN FROM EARLIER
TODAY.
&&
BMLLocal storm report, May 19, 5:30 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
530 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 3 ENE PAW PAW LAKE 42.23N 86.23W
05/19/2019 E0.25 INCH BERRIEN MI TRAINED SPOTTER
MPING REPORT.
&&
MSLLocal storm report, May 19, 5:37 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND GST DENVER 40.86N 86.08W
05/19/2019 M57 MPH MIAMI IN EMERGENCY MNGR
&&
GHSpecial weather statement, May 19, 5:37 PM EDT, 13 minutes before
Special Weather Statement National Weather Service Northern Indiana 537 PM EDT Sun May 19 2019 MIZ078-079-192200- St. Joseph-Cass- 537 PM EDT Sun May 19 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS AND NORTHWESTERN ST. JOSEPH COUNTIES... At 537 PM EDT, a strong thunderstorm was located near Cassopolis, or 10 miles east of Dowagiac, moving northeast at 45 mph. Wind gusts of 50 to 55 mph and pea size hail are possible with this storm. Locations impacted include... Cassopolis, Marcellus, Penn, Flowerfield, Vandalia, Diamond Lake, Moore Park, Howardsville, Paradise Lake, Clear Lake, Donnell Lake and Wakelee. && A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for southwestern Michigan. LAT...LON 4184 8597 4194 8605 4207 8587 4207 8545 TIME...MOT...LOC 2137Z 234DEG 40KT 4194 8593 HAIL...0.25IN WIND...55MPH Brown
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:14 PM EDT | Areal Flood Advisory | IWX | Adams, Jay | 6 hr |
| May 19, 4:07 PM EDT | Special Weather Statement | IWX | LaPorte, Starke | 23 min |
| May 19, 4:13 PM EDT | Severe Thunderstorm Warning | IWX | White | 36 min |
| May 19, 4:26 PM EDT | Special Weather Statement | IWX | LaPorte | 34 min |
| May 19, 4:32 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte | 43 min |
| May 19, 4:42 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 37 min |
| May 19, 4:53 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Miami | 52 min |
| May 19, 4:57 PM EDT | Special Weather Statement | IWX | Saint Joseph | 33 min |
| May 19, 5:36 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Kosciusko, Miami, Wabash, Whitley | 24 min |
| May 19, 5:59 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Huntington, Noble, Wabash, Wells and 1 more | 46 min |
| May 19, 6:07 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Wabash, Wells | 38 min |
| May 19, 6:12 PM EDT | Special Weather Statement | IWX | LaGrange | 33 min |
| May 19, 6:32 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 25 min |
| May 19, 6:44 PM EDT | Special Weather Statement | IWX | Blackford | 31 min |
| May 19, 6:48 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Jay | 27 min |
| May 19, 7:12 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Blackford, Jay | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.